North Carolina, 2016

Damaging Wind in North Carolina, July 6, 2016

July 6, 2016 · NWS MRX · 1 event in 1 county or zone

A few pulse severe thunderstorms developed across northeastern parts of the region including Southwest Virginia and Northeast Tennessee at mid afternoon. |The mode of severe weather was straight line wind which ended up downing numerous trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few pulse severe thunderstorms developed across northeastern parts of the region including Southwest Virginia and Northeast Tennessee at mid afternoon. Following this development, a more organized line of storms that formed along an outflow boundary that moved out of South Central Kentucky and Middle Tennessee onto the Cumberland Plateau and continued southeast across much of Central East and Southeast Tennessee.|The mode of severe weather was straight line wind which ended up downing numerous trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 6, 6:39 PM EST, 11 minutes earlier.

Area forecast discussion, Jul 6, 6:39 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
739 PM EDT WED JUL 6 2016

.AVIATION...Mass of convection is blasting out across the Great
Valley this evening in derecho form. Quite a bit of wind energy to
create a dangerous situation for flight operations along with some
mvfr ceilings and vsby at times in the strongest storms. Expect the
main area of convection to continue east and south impacting TRI
next followed by CHA during the hour or two. Not sure how much fog
may develop with a relatively decent pressure gradient keep the low
levels mixed. Models have not done the best job with the event so
difficult to buy into the 12-24 hour model depiction. Tried to show
more convection building through TRI late tonight into sunrise with
some vicinity thunder at TYS and CHA during the day.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jul 6, 2:02 PM EST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
302 PM EDT WED JUL 6 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-071915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
302 PM EDT WED JUL 6 2016 /202 PM CDT WED JUL 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A LINE OF SHOWERS AND STORMS WILL MOVE INTO THE PLATEAU LATE
TONIGHT INTO EARLY THURSDAY MORNING. SOME OF THESE STORMS WILL BE
STRONG TO MARGINALLY SEVERE WITH DAMAGING WINDS AND LOCALIZED
FLOODING BEING THE MAIN THREATS. BEST CHANCES FOR SEVERE STORMS
WILL BE FOR LOCATIONS WEST OF I-75.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS EVENING AND OVERNIGHT
FOR LOCATIONS WEST OF I-75.

In the hours before

Local storm report, Jul 6, 6:05 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
705 PM EDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     4 N MAYNARDVILLE        36.30N 83.81W
07/06/2016                   UNION              TN   911 CALL CENTER

            SEVERAL TREES DOWN.

&&

DH
Local storm report, Jul 6, 6:21 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
721 PM EDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND DMG     STRAWBERRY PLAINS       36.06N 83.69W
07/06/2016                   KNOX               TN   TRAINED SPOTTER

            SEVERAL TREES DOWN ACROSS THE AREA.

&&

DH
Local storm report, Jul 6, 6:37 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
737 PM EDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     2 SW BEAN STATION       36.32N 83.31W
07/06/2016                   GRAINGER           TN   TRAINED SPOTTER

            SEVERAL TREES DOWN NEAR THE CHEROKEE LAKE.

&&

DH
Local storm report, Jul 6, 6:39 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
739 PM EDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     EWING                   36.63N 83.43W
07/06/2016                   LEE                VA   TRAINED SPOTTER

            SEVERAL TREES DOWN NEAR EWING.

&&

DH
Local storm report, Jul 6, 6:47 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
747 PM EDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND DMG     MOHAWK                  36.20N 83.06W
07/06/2016                   GREENE             TN   TRAINED SPOTTER

            VERY HIGH WINDS AND TREES DOWN.

&&

DH
Local storm report, Jul 6, 6:48 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
748 PM EDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     EWING                   36.63N 83.43W
07/06/2016                   LEE                VA   TRAINED SPOTTER

            SEVERAL TREES DOWN NEAR EWING.

0525 PM     TSTM WND DMG     2 N BIRCHWOOD           35.39N 84.99W
07/06/2016                   MEIGS              TN   TRAINED SPOTTER

            SEVERAL TREES DOWN IN SOUTHERN MEIGS COUNTY

0545 PM     TSTM WND DMG     LOUDON                  35.74N 84.36W
07/06/2016                   LOUDON             TN   911 CALL CENTER

            TREES DOWN.

0612 PM     TSTM WND DMG     GREENBACK               35.65N 84.18W
07/06/2016                   LOUDON             TN   911 CALL CENTER

            SEVERAL TREES DOWN.

0620 PM     TSTM WND DMG     ATHENS                  35.45N 84.60W
07/06/2016                   MCMINN             TN   TRAINED SPOTTER

            SEVERAL TREES DOWN COUNTY-WIDE.

0624 PM     TSTM WND DMG     LA FOLLETTE             36.37N 84.13W
07/06/2016                   CAMPBELL           TN   911 CALL CENTER

            SEVERAL TREES DOWN.

0630 PM     TSTM WND DMG     CLINTON                 36.09N 84.13W
07/06/2016                   ANDERSON           TN   911 CALL CENTER

            SEVERAL TREES DOWN.

0640 PM     TSTM WND DMG     SWEETWATER              35.60N 84.47W
07/06/2016                   MONROE             TN   911 CALL CENTER

            SEVERAL TREES AND POWER LINES DOWN.

0650 PM     TSTM WND DMG     4 N MAYNARDVILLE        36.30N 83.81W
07/06/2016                   UNION              TN   911 CALL CENTER

            SEVERAL TREES DOWN.

0717 PM     TSTM WND DMG     STRAWBERRY PLAINS       36.06N 83.69W
07/06/2016                   KNOX               TN   TRAINED SPOTTER

            SEVERAL TREES DOWN ACROSS THE AREA.

0730 PM     TSTM WND DMG     2 SW BEAN STATION       36.32N 83.31W
07/06/2016                   GRAINGER           TN   TRAINED SPOTTER

            SEVERAL TREES DOWN NEAR THE CHEROKEE LAKE.

0746 PM     TSTM WND DMG     MOHAWK                  36.20N 83.06W
07/06/2016                   GREENE             TN   TRAINED SPOTTER

            VERY HIGH WINDS AND TREES DOWN.

&&

DH

The radar

The Knoxville radar (KMRX), 133 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
July 6, 6:50 PM EST
Where
Cherokee County, 0.69 mi N of Murphy
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.090, -84.030

Several trees were reported down across primarily the eastern half of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635110.